Missouri, 2009

Damaging Winds in Missouri, June 19, 2009

June 19, 2009 · NWS SGF · 2 events in 1 county or zone

Thunderstorms developed across St. Clair County, producing damaging winds near the communities of Osceola and Collins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms developed across St. Clair County, producing damaging winds near the communities of Osceola and Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 19, 7:31 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 19, 7:31 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT FRI JUN 19 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ISOLATED THUNDERSTORMS WERE DEVELOPING THIS EVENING FROM SOUTHEAST
KANSAS INTO CENTRAL MISSOURI. THE STORMS WERE DEVELOPING WELL
AHEAD OF A WEAK FRONT ACROSS NORTHERN MISSOURI AND WITHIN A RIBBON OF
BEST SURFACE MIXED LAYER CAPE NEAR 3000 J/KG...AND ALONG A MID
LEVEL VORTICITY AXIS. IN ADDITION...DEEP LAYER SHEAR NEAR 45 KTS
WAS SUFFICIENT TO PROMOTE ORGANIZATION AND PERHAPS A FEW
SUPERCELLS. THE STORMS MAY GRADUALLY INCREASE IN COVERAGE AND
INTENSITY THE REMAINDER OF THE EVENING WITH THE AID OF A
DEVELOPING LOW LEVEL JET.

A WEAK FRONT EXTENDED FROM NORTHEAST MISSOURI TO SOUTH CENTRAL KANSAS
THIS EVENING. THIS FRONT HAD NEARLY STALLED ON THE PERIPHERY OF
THE UPPER LEVEL RIDGE CENTERED OVER THE DEEP SOUTH. THE
SPRINGFIELD 00Z SOUNDING SHOWED THAT MID LEVEL TEMPERATURES
CONTINUED TO WARM WHICH WILL BE AN INHIBITING FACTOR TO
THUNDERSTORM DEVELOPMENT ACROSS FAR SOUTHERN MISSOURI. A FEATURE
OF INTEREST WAS A SMALL DISTURBANCE RIDING AROUND THE RIDGE ACROSS
WESTERN OKLAHOMA. THIS FEATURE ALONG WITH A DEVELOPING LOW LEVEL
JET WILL LIKELY BE ENOUGH TO SPARK ISOLATED TO SCATTERED STORMS
THROUGH THE NIGHT FROM EASTERN KANSAS INTO CENTRAL MISSOURI. THERE
WILL BE A LOW RISK OF SEVERE STORMS WITH ANY DEVELOPMENT THAT
TAKES PLACE.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM WILL BE WITH THUNDERSTORM CHANCES
THIS EVENING/OVERNIGHT AND THEN BACK TO TEMPERATURES REST OF THE
SHORT TERM INTO THE EXTENDED.

CURRENTLY UPPER TROUGH PUSHING ACROSS THE NORTHERN/CENTRAL PLAINS
WHILE A SURFACE COLD FRONT EXTENDS SOUTHEAST FROM SOUTHWEST IOWA
INTO SOUTHWEST KANSAS. SOME ELEVATED SCATTERED STORMS AFFECTED
BOURBON COUNTY EARLIER THIS MORNING AS AN EMBEDDED SHORTWAVE LIFTED
NORTHEAST ACROSS EASTERN KANSAS. SURFACE BASED CAPES OF 2500 TO
3000 J/KG OCCURRING OVER CWA SO FAR THIS AFTERNOON WITH
TEMPERATURES IN THE UPPER 80S TO LOW 90S. DEW POINTS WERE IN
THE MID 60S ON THE PLATEAU AND LOW TO MID 70S IN SURROUNDING AREAS.

SURFACE FRONT WILL BE THE MAIN FOCUS FOR CONVECTION IN OUR CWA
TONIGHT. QUESTION IS HOW FAR SOUTH WILL THE FRONT MAKE IT. UPPER
FLOW NOT EXPECTED TO HELP FRONT MAKE IT TOO FAR SOUTH OF THE I-70
CORRIDOR AND SO WOULD EXPECT MAIN CONVECTIVE ACTIVITY TO REMAIN
NORTH OF THE CWA INTO OUR FAR NORTHERN COUNTIES. ANOTHER FLY IN
OINTMENT WOULD BE MESOSCALE VORT DOWN IN TEXAS ATTM. GFS BRINGS
THIS INTO THE AREA LATE TONIGHT AND COULD BE ADDITIONAL FOCUS FOR
CONVECTIVE DEVELOPMENT. ANY STORMS THAT WOULD DEVELOP COULD BECOME
SEVERE WITH LARGE HAIL/DAMAGING WIND THE MAIN SEVERE THREATS.

UPPER RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION ON SATURDAY
BUT MAY HAVE SOME REMNANT CONVECTION OVER CENTRAL MISSOURI DURING
THE MORNING HOURS. ANY REMAINING SURFACE BOUNDARIES COULD SPARK
ADDITIONAL AFTERNOON CONVECTION AS WELL SO HAVE LEFT SMALL POPS IN
FOR THE DAY.

TEMPERATURES WILL BEGIN TO HEAT BACK UP INTO THE 90S AS THE RIDGE
STARTS BUILDING BACK INTO THE AREA LATE IN THE WEEKEND.

FOR THE EXTENDED PERIOD (MON THROUGH FRI)...

UPPER RIDGE IN CONTROL OVER THE MID AND LOWER MISSISSIPPI VALLEY
REGION WITH THERMAL CAP EXPECTED TO BE IN PLACE OVER THE CWA AT THE
ONSET OF THE EXTENDED PERIOD.  ENERGY FROM THE WESTERN TROUGH WILL
LIFT NORTHEAST INTO THE NORTHERN HIGH PLAINS AND SOUTHERN CANADA BY
MIDWEEK ALLOWING FOR RIDGE TO BEGIN RETROGRADING WESTWARD.  SURFACE
FRONT COULD DROP SOUTHEAST INTO THE AREA BY THURSDAY.  MAY NEED TO
INTRODUCE POPS BY THURSDAY/THURSDAY NIGHT IF MODELS CONTINUE ON THIS
PATH.

LINDENBERG

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT THE JOPLIN AND SPRINGFIELD TERMINALS
THROUGH SATURDAY. A FEW STORMS MAY DEVELOP MAINLY NORTH OF THE
TERMINAL SITES TONIGHT ALONG A FRONT THAT WILL STALL ACROSS
CENTRAL MISSOURI. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP
OVERNIGHT. GUSTY SOUTH WINDS WILL AGAIN DEVELOP AT THE SURFACE ON
SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 4:57 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT FRI JUN 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
557 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

ISOLATED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING
HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND LOCALLY
HEAVY RAINFALL.

AREAS AFFECTED AND TIMING:

A FEW THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ALONG AND
NORTH OF A LINE FROM PITTSBURG KANSAS TO ROLLA MISSOURI.

DISCUSSION:

A WEAK FRONT WILL SAG SOUTH AND STALL ACROSS CENTRAL MISSOURI
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI LATER THIS
EVENING INTO THE OVERNIGHT HOURS. A LAYER OF WARM AIR ALOFT CALLED A
CAP WILL INHIBIT THUNDERSTORM DEVELOPMENT FARTHER SOUTH INTO THE
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING AS THE
FRONT REMAINS OVER CENTRAL MISSOURI.

TEMPERATURES ARE EXPECTED TO WARM INTO THE LOW TO MID 90S WITH
HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES LATE
THIS WEEKEND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
 IS NOT LIKELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jun 19, 7:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     WALL CLOUD       OSCEOLA                 38.05N  93.70W
06/19/2009                   ST. CLAIR          MO   LAW ENFORCEMENT

            ROTATING WALL CLOUD APPROACHING OSCEOLA. REPORTED BY
            SPOTTERS IN OSCEOLA.

&&

CLAYCOMB

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
June 19, 7:40 PM CST
Where
St. Clair County, 0.37 mi SSE of Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.045, -93.697

Thunderstorm wind gusts downed a tree along Highway WW.

Thunderstorm Wind, St. Clair

When
June 19, 8:25 PM CST
Where
St. Clair County, 1.78 mi WNW of Collins
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.890, -93.660

Thunderstorms wind gusts downed a tree along Highway 54.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181312, 181313.